Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Free differentiable actions of $ S\sp{1}$ and $ S\sp{3}$ on homotopy spheres


Authors: Hsu-tung Ku and Mei-chin Ku
Journal: Proc. Amer. Math. Soc. 25 (1970), 864-869
MSC: Primary 57.47
DOI: https://doi.org/10.1090/S0002-9939-1970-0264697-2
MathSciNet review: 0264697
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that there are homotopy $ (4n + 1)$- or $ (4n + 3)$-spheres which admit infinitely many differentiable free actions of $ {S^1}$ or $ {S^3}$ with characteristic homotopy spheres in certain dimensions and without characteristic homotopy spheres in some other dimensions.


References [Enhancements On Off] (What's this?)

  • [1] R. Bott, Lectures on $ K(X)$, Harvard Univ., Cambridge, Mass., 1963.
  • [2] W. Browder, Surgery and the theory of differentiable transformation groups, Proc. Conference on Transformation Groups, Springer-Verlag, Berlin and New York, 1968, pp. 1-46. MR 0261629 (41:6242)
  • [3] F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie, Ergebnisse der Mathematik und Grenzgebiete, Heft 9, Springer-Verlag, Berlin, 1956 English transl., Die Grundlehren der math. Wissenschaften, Band 131, Springer-Verlag, Berlin and New York, 1966. MR 18, 509; MR 34 #2573. MR 0082174 (18:509b)
  • [4] W. C. Hsiang, A note on free differentiable actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Ann. of Math. (2) 83 (1966), 266-272. MR 33 #731. MR 0192506 (33:731)
  • [5] M. Kervaire and J. Milnor, Groups of homotopy spheres. I, Ann. of Math. (2) 77 (1963), 504-537. MR 26 #5584. MR 0148075 (26:5584)
  • [6] Hsu-Tung Ku and Mei-Chin Ku, Characteristic spheres of free differentiable actions of $ {S^1}$ and $ {S^3}$ on homotopy spheres, Univ. of Massachusetts, Amherst, Mass., 1969 (mimeographed).
  • [7] D. Montgomery and C. T. Yang, Free differentiable actions on homotopy spheres, Proc. Conference on Transformation Groups, Springer-Verlag, Berlin and New York, 1968, pp. 175-192. MR 0245042 (39:6354)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.47

Retrieve articles in all journals with MSC: 57.47


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0264697-2
Keywords: Characteristic homotopy sphere, Hirzebruch's $ L$-genus, normally cobordant, rational Pontrjagin classes
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society